Skip to content
My WebMD Sign In, Sign Up

Brain & Nervous System Health Center

Font Size

Medicines That Can Cause Confusion or a Decreased Alertness

Many prescription and nonprescription medicines can cause confusion or make you less alert. A few examples are:

Contact your doctor before you stop taking or reduce the dose of a regular prescription medicine, unless you believe you are having a serious side effect or an allergic reaction.

  • Stopping some medicines suddenly can cause serious withdrawal symptoms in people who have become dependent.
  • Some medicines need to be stopped gradually to prevent problems. Examples of medicines that can cause problems if you stop them suddenly include prednisone, clonidine, and many tranquilizers, sleeping medicines, and antidepressants.

If you have questions about any medicines and their effects, ask your doctor or pharmacist. If you are taking one of the above medicines or recently started a new medicine and are having problems with side effects, call the doctor who prescribed your medicine to report and talk about your symptoms. Your doctor may change your dosage or change or discontinue your medicine. An office visit may not be needed.

ByHealthwise Staff
Primary Medical ReviewerWilliam H. Blahd, Jr., MD, FACEP - Emergency Medicine
Specialist Medical ReviewerDavid Messenger, MD
Last RevisedJanuary 7, 2013

WebMD Medical Reference from Healthwise

Last Updated: January 07, 2013
This information is not intended to replace the advice of a doctor. Healthwise disclaims any liability for the decisions you make based on this information.

Today on WebMD

Depressed
Slideshow
3d scan of fractured skull
Slideshow
 
human brain waves
Article
brain maze
fitQuiz
 
senior man
Article
brain research briefing
Article
 
Syringe
Article
Vaccine and needle
VIDEO
 
mans hands on laptop keyboard
Article
brain illustration stroke
Slideshow
 
most common stroke symptoms
Article
Parkinsons Disease Medications
Article